I got my mirena inserted around april/may of last year and have been seeing ear/nose/throat specialists since september. I have beendiagnosed with acid reflux (but don't even feel it) and am having major problems with my mouth and throat. I have on 2 heavy doses of acid reflux medicines for 3 months and nothing has changed. It's hard to explain but its a constant pain that was never there before, its kind of like I always have a lump in the back of my throat. I am a medical mystery according to my doctors, but he keeps saying that he thinks he is missing something. It dawned on my husband and i that it all started beginning a few months after I got the IUD put in. I am (or at this point was) a very healthy 31 year old. Needless to say I scheduled an appointment for wed to get this thing out. I never thought that having something inserted in my uterus could cause this many problems in my body, but it has to be. I went through so many blood tests and ruled out everything else they could think of, but it seems it comes down to my hormones being all out of sync.
Has anyone else had such strange side effects? It has ruled my life for the past 6 months and it has been misserable. Hopefully getting the IUD removed will help me somehow.
I had similar problems with my throat while having the Mirena. I was also diagnosed with reflux but never believed that was the problem. The ENT specialist just didn't know what else to call it. Several months on meds didn't help me either. Throat problems like yours can be attributed to an autoimmune response from the IUD, probably from the silicone it's made of. The Mirena has been associated with all kinds of autoimmune symptoms/diseases. I'm glad you're getting it removed. Hopefully your body will recognize the foreign body is gone and give up the attack. Be patient...it may take time.
I had my Mirena in a year before I noticed the throat problem. It felt like the lump you are discussing, but it was also like I couldnt get a deep breath at all. Went to the throat specialist and the gastrointerologist...no one figured anything out. When I got the Mirena removed, I no longer had the problem breathing, but the acid kicked up and I could actually taste it in my throat.
I think it is different for everyone since our hormones are all trying to regulate. Hopefully this Mirena hell will be over one day.
I had the same problem and suffer from reflux abouth 3 years. Never relate this problem with mirena, but the first thing I notice right after removing Mirena is that I didn't need to take my acid reflux pills any longer. Hope you feel better soon.
I felt like my throat was closing and that was one of the reasons for removal. Before I had it removed I also felt a lot of fullness in my ear and popping. The throat stuff has gone away, but the ear problems keep repeating. I also feel a fullness in my neck and have a small lymph node that has been popped out on the side of my neck for months now. They all say it's nothing. But hard to believe when you know you don't feel normal.
Thank you to all of you that replied. I can't believe it took me this long to figure this out...i just hope it is the cause. One thing I forgot about was that the only bloodwork that came back wacky dealt with the autoimmune but the doctors all said it wsn't related...
how soon after you got your mirena's removed did you start to feel relief. I have been patient for 6 months, so I guess I can handle anything.
Thanks again, and I am glad I am not crazy!
I am 15 months post, and I still sometimes have a hard time swallowing. My tests for autoimmune also came back "hinky", but nothing she could pinpoint. that's why she gave me the diagnosis of drug induced lupus.
Some of the symptoms I had cleared up within a couple days, or DRAMATICALLY improved. Others, mainly the fatigue and mild anxiety are still lingering. Like L said, if I look back to where I was a year ago, I feel great. If I look back to pre-mirena, not so great, BUT I am 6 years older (42), very stressed out, in the middle of a gloomy gloomy winter, and in menopause. I dont know how much those things play into it. the stress is probably the kicker.
I had mine in for almost the full 5. I think for many of the women who did not have it in so long the symptoms clear up quicker.....hang in there!
I also am experiencing throat problems as a result of Mirena. I've never had problems with my throat or acid reflux in the past, but since the Mirena I've been diagnosed with reflux and sometimes, I have this annoying, faint pain in the back of my throat. My symptoms seem to get worse in the winter than any other month though.
I'm going to be watching for this. I just had the Mirena inserted three weeks ago. I happened upon this site because I started what appears to be another cycle this month and I wasn't sure if that was a side effect. Oddly enough a had a couple of other issues going on that I hadn't even connected to the Mirena. I have broke out in a horrible rash, mainly on my face and down my neck. Then when I saw your post it made me wonder about my throat. Years ago I used to get fever blisters on my tonsils. Just recently I have had that happen again. I will be keeping a close eye on these issues. I am already wondering if I should have the stupid thing removed and am ashamed that I didn't do more research before I made the decision to have it inserted. Like many others my obgyn recommended it highly and boasted about the fact that there weren't many side effects.
First of all do not be ashamed...unfortunately most of us are in the same boat. I would suggest if all this started happening after mirena was inserted...GET IT OUT! I wish I found this site sooner and would have put it all together much sooner than I did. I am one week mirena free, not much has changed, but I have a good feeling that it will.
OMG!!! I have had the same symptoms. I had the Mirena inserted June 8th and removed Aug 3rd, 2010. I am a professional singer and I felt that the Mirena had everything to do with my voice not being the same. I feel so bad because the Nexium that was prescribed didn't help at all. I wish that they had a pill and my voice can go back to normal. I am so upset with myself for getting the Mirena, thinking that it would help with my periods, but it made everything else, especially my voice, worse. I wonder how long does it take for my voice to go back to normal. My ENT Specialist told me that I didn't have any nodules on my vocal cords so that's a relief, but however, I need my esophagus to stop being swollen, due to the acid. I have never had GERD/acid reflux in my life until the Mirena came into my life. I am just praying that God will relieve me and make my life normal again! Has anyone had any relief or their voice back to normal since their removal of the Mirena? If so, how long did it take and what did it take for it to return? Vocal rest? Any home-made remedies? Please advise soon! Many blessings!
I had my mirena inserted in March 2008 and started having severe acid reflux issues in January 2011, as well as digestive issues that have been diagnosed as IBS. My gastroenterologist doesn't believe they have anything to do with my mirena, though she can't tell me what is causing the issues. Acid reducers (2 Prevacid a day) and fiber seem to help some of the time, but never quite do the trick. Has anyone else also experienced digestive issues such as cronic gas, constipation, or diarrhea since having their mirena?
Unfortunately Yes my self and many of us here suffered with reflux and many other side effects. That was one of my first symptoms and I took acid reducer medication for 5 years. I lost so much weight that even water make me feel really sick. I'm now 3 years post removal and although I still suffer from other side effects from mirena, the reflux problem is gone. I can now eat anything even spicy foods. Don't trust your drs so much I trusted them and now 3 yers after removal my health is not back to normal, and till this day they still don't accept that mirena caused me so much damage. Get it out before it gets worst.
You might want to remind your doctor that progesterone affects smooth muscle. Your esophagus and intestines are made of smooth muscle. It's all related. I had the same issues. The Mirena has been out 4 years and those probs have been gone for a long time.
I had the Mirena inserted in November and got acid reflux about 3 weeks in. Nothing seems to help it go away. I'm fed up with it. I also lost vision in my right eye just after Christmas that is still being tested to find out why. But I'm considering removing the mirena since these two things occurred after mirena came into my life. I had it put in to help with my iron deficiency but now I'm not sure what's worse!
Hi. I know your message is very old but I am hoping you still see this. Did your situation improve? If so, what helped? I have the exact same symptoms as you had. Got my Mirena in December and started having problems in February. Has it taken out a few days ago. Just got results of endoscopy and said mild reflux. Going to try new medication but wondering what happened. Thanks!